Missouri, 2009

Flash Flood and Hail in Missouri, June 17 to 18, 2009

June 17 to 18, 2009 · NWS LSX · 11 events in 3 counties and zones

A large thunderstorm complex developed over central Missouri during the evening hours. Numerous reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A large thunderstorm complex developed over central Missouri during the evening hours. Numerous reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 4:57 PM CST, 48 minutes earlier.

Area forecast discussion, Jun 17, 4:57 PM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT WED JUN 17 2009

.DISCUSSION...
/406 PM CDT WED JUN 17 2009/

PRIMARY CONCERNS ARE WEATHER FOR TONIGHT...HEAT/HUMIDITY ON
THU...AND SEVERE WX POTENTIAL FOR FRI.

TONIGHT...SFC OBS AND LOCAL WRF OUTPUT DEPICT THETAE GRADIENT
STRETCHED ACROSS KS/NE BORDER THROUGH NRN MO AND INTO IL. STORMS
HAVE FIRED ALONG THIS BOUNDARY NEAR THE KS/NE BORDER AND IN
EXTREME SRN IL...WITH A NOTABLE LACK OF CONVECTION ACROSS MO
LIKELY DUE TO LIMITED CONVERGENCE ALONG THIS BOUNDARY. EXPECT
THESE STORMS TO EVENTUALLY TURN SE AND AFFECT PORTIONS OF THE CWA
WITH POSSIBLE UPSCALE GROWTH TO AN MCS.

THURSDAY...HOTTEST WEATHER SO FAR THIS SUMMER IS ON TAP FOR THU
AFTERNOON WITH HIGHS IN THE MID TO UPPER 90S AND A HUMID AIR MASS.
HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 105 DEGREES SO WENT
AHEAD WITH A HEAT ADVISORY FOR PARTS OF EAST CENTRAL MISSOURI AND
SOUTHWEST ILLINOIS.

FRIDAY...ECMWF HAS BEEN TRENDING FARTHER NORTHWEST WITH THE SW TROF...RAISING
QUESTIONS ABOUT SRN EXTENT OF CONVECTION FOR FRI AND TIMING OF
FROPA. HELD FRI POPS AT CHC AND WILL DEFER TO SUBSEQUENT SHIFTS
FOR REASSESSMENT.

SATURDAY THROUGH WEDNESDAY...STRONG RIDGING BUILDS IN TO THE SOUTHERN AND
CENTRAL CONUS. KEPT THIS PERIOD DRY DUE TO STRONG RIDGING AND NO
CLEAR FORCING MECHANISMS.

KANOFSKY

&&

.AVIATION...
/540 PM CDT WED JUN 17 2009/
FOR THE 00Z TAFS...CONVECTION ACRS NWRN MO WILL MOVE SEWD THRU COU
EARLY THIS EVNG. THIS CONVECTION MAY EVENTUALLY MAKE IT SEWD INTO
THE STL METRO AREA BY 05Z THU. MAY INCLUDE A VCTS GROUP IN STL/SUS
AS CONVECTION SHOULD AT LEAST GET NR STL/SUS IF NOT PASS THRU LTR
THIS EVNG INTO THE OVERNIGHT HRS. AS THE LLJ STRENGTHENS LTR THIS
EVNG MORE CONVECTION SHOULD DVLP ACRS NWRN MO IN THE FORM OF AN
MCS WHICH SHOULD MOVE THRU UIN LT TGT. THIS LT NGT EARLY MRNG MCS
ACTIVITY MAY REMAIN JUST N OF COU...STL AND SUS BUT MAY INCLUDE A
VCTS GROUP. THIS MCS WILL LIKELY MOVE E OF UIN BY MID MRNG ON THU
WITH ONLY SCT DIURNAL CUMULUS CLOUDS FCST FOR THE TAF SITES ON
THU. PREVAILING SELY SFC WNDS THIS EVNG SHOULD GRADUALLY VEER ARND
TO A SLY DIRECTION LT TGT OR EARLY THU MRNG...THEN TO A SWLY
DIRECTION BY LT MRNG OR AFTN ON THU AS THE WK WRMFNT MOVES N-NE OF
THE TAF SITES.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TO 7 PM CDT THURSDAY FOR JEFFERSON-
     LINCOLN-ST. CHARLES-ST. LOUIS-ST. LOUIS CITY.

IL...HEAT ADVISORY FROM NOON TO 7 PM CDT THURSDAY FOR CALHOUN IL-
     JERSEY IL-MADISON IL-MONROE IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jun 17, 3:05 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT WED JUN 17 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
405 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. SOME OF
THESE STORMS MAY BE SEVERE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL...ESPECIALLY FROM NORTHEAST AND CENTRAL MISSOURI
THROUGH SOUTHWEST ILLINOIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX READINGS BETWEEN 100 AND 105 DEGREES ARE EXPECTED
ON THURSDAY AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR PORTIONS
OF EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS ON THURSDAY
AFTERNOON AND EARLY EVENING. FOR FURTHER INFORMATION...PLEASE REFER TO
THE ADVISORY PRODUCT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS ON THURSDAY NIGHT...AND A
CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE REGION ON FRIDAY AND
FRIDAY NIGHT. SOME OF THE STORMS DURING THIS PERIOD COULD BE SEVERE.

MODERATE RIVER FLOODING IS EXPECTED ON PORTIONS OF THE MISSOURI
AND MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Boone

When
June 17, 5:45 PM CST to 5:50 PM CST
Where
Boone County, 5.01 mi NNE of Hinton to 2 mi SE of Hallsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.121, -92.331

Hail, Boone

When
June 17, 5:55 PM CST to 6:00 PM CST
Where
Boone County, 10 mi N of Columbia to 2.94 mi NE of Hinton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.095, -92.330

Hail, Boone

When
June 17, 6:05 PM CST
Where
Boone County, 0.54 mi NE of Prathersville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.026, -92.324

Hail, Boone

When
June 17, 6:15 PM CST
Where
Boone County, 1.71 mi ENE of Stephens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.041, -92.222

Lightning, Boone

When
June 17, 6:30 PM CST
Where
Boone County, 2.69 mi NW of Browns
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.075, -92.308

Lightning struck and killed a woman who was walking across an open field after fishing on one of the lakes at the Rocky Fork Lakes Conservation Area north of Columbia.

Hail, Callaway

When
June 17, 7:03 PM CST to 7:04 PM CST
Where
Callaway County, Fulton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.850, -91.930

Hail, Callaway

When
June 17, 7:30 PM CST
Where
Callaway County, 2 mi NW of Mokane
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.700, -91.896

Hail, Gasconade

When
June 17, 8:05 PM CST
Where
Gasconade County, 5 mi S of Morrison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.598, -91.630

Hail, Gasconade

When
June 17, 8:51 PM CST
Where
Gasconade County, 4 mi NNE of Rosebud
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.434, -91.372

Hail, Gasconade

When
June 17, 8:55 PM CST to 8:59 PM CST
Where
Gasconade County, 0.52 mi N of Rosebud to 1.15 mi ENE of Rosebud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.388, -91.400

Flash Flood, Callaway

When
June 17, 9:15 PM CST to June 18, 6:00 AM CST
Where
Callaway County, 2.37 mi ESE of Youngers to 2.95 mi WNW of Guthrie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.031, -92.093

Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including County Roads 240 and 247, as well as County Road 263 just north of County Road 240.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Boone2009-06-1723FemaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183818, 183820, 183821, 183822, 183857, 183824, 183826, 183829, 183831, 183832, 183845.